Alert archive / Oregon / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 13, NWS Boise, ID

May 25, 2018Malheur County, Oregon

NWS Boise, ID issued this severe thunderstorm warning at May 25, 2018, 2:43 PM MDT for Malheur County, Oregon. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 25, 2018, 2:43 PM MDT (20:43 UTC)
Expired
May 25, 2018, 3:45 PM MDT
In force
62 min
Issued by
NWS Boise, ID
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Malheur County, OR

The radar

The Boise radar (KCBX), 148 km from the middle of the area, began a volume at 20:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 8.7 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2018-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2018-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1685 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-35 m²/s²
0-3 km storm-relative helicity
165 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

821 
WUUS55 KBOI 252043
SVRBOI
ORC045-252145-
/O.NEW.KBOI.SV.W.0013.180525T2043Z-180525T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Boise ID
243 PM MDT FRI MAY 25 2018

The National Weather Service in Boise has issued a

* Severe Thunderstorm Warning for...
  South central Malheur County in southeastern Oregon...

* Until 345 PM MDT.

* At 242 PM MDT, a severe thunderstorm was located near Rome Airport,
  or 17 miles southwest of Rome, moving north at 25 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* This severe thunderstorm will be near...
  Burns Junction and Scott Reservoir around 310 PM MDT. 
  Rome, Crooked Creek State Park and Round Mountain around 320 PM 
  MDT. 
  Owyhee Butte, Saddle Butte Lava Tube and Arock around 340 PM MDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

When safe to do so, please relay storm reports to the National
Weather Service in Boise via local law enforcement, or National
Weather Service Boise Facebook and Twitter accounts.

&&

LAT...LON 4253 11768 4254 11792 4304 11792 4296 11743
TIME...MOT...LOC 2042Z 185DEG 20KT 4261 11780 

HAIL...1.50IN
WIND...60MPH
 
$$

JC
1 follow-up statement
069 
WWUS55 KBOI 252112
SVSBOI

Severe Weather Statement
National Weather Service Boise ID
312 PM MDT FRI MAY 25 2018

ORC045-252145-
/O.CON.KBOI.SV.W.0013.000000T0000Z-180525T2145Z/
Malheur OR-
312 PM MDT FRI MAY 25 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM MDT
FOR CENTRAL MALHEUR COUNTY...

At 312 PM MDT, a severe thunderstorm was located over Crooked Creek
State Park, or 9 miles southwest of Rome, moving north at 25 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

This severe storm will be near...
  Rome and Round Mountain around 320 PM MDT. 
  Owyhee Butte, Saddle Butte Lava Tube and Arock around 340 PM MDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

When safe to do so, please relay storm reports to the National
Weather Service in Boise via local law enforcement, or National
Weather Service Boise Facebook and Twitter accounts.

&&

LAT...LON 4264 11763 4268 11792 4304 11792 4296 11743
TIME...MOT...LOC 2112Z 185DEG 20KT 4278 11778 

HAIL...1.50IN
WIND...60MPH
 
$$

JC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 1:51 PM MDT, 52 minutes earlier.

Area forecast discussion, May 25, 1:51 PM MDT, 52 minutes before
Area Forecast Discussion
National Weather Service Boise ID
151 PM MDT Fri May 25 2018

.SHORT TERM...Tonight through Sunday...An upper level low will
move slowly from nrn CA into NV today into tomorrow, before slowly
drifting toward the NV/UT line Sunday. Convection initiating on
the northern side of this system is likely to grow into a
significant convective event across much of the area this
afternoon and evening. Thunderstorms are forming in southeast
Oregon at this time, and they are expected to move/develop
northward and expand into southwest Idaho generally west of
Mountain Home. High resolution models indicate that a large and
strong outflow boundary will form ahead of these storms as the
afternoon wears on. Wind gusts could go over 60 mph along and
behind this boundary. Also, multiple boundaries are possible. The
main boundary is forecast to move through northern Harney and
Malheur counties and into Baker County late this afternoon and
early this evening. It will also likely extend east into southwest
Idaho, entering around 6 pm and moving through the Boise and
Mountain Home areas by 8 pm. It is unclear at this point how
strong the boundary might be once it gets east of Mountain Home.

In addition to the wind threat, flash flooding is possible in
eastern Oregon as multiple rounds of storms occur. Recent burn
scars are most prone to problems, but flash flooding may occur
elsewhere as well. Rainfall totals may reach 2 inches in a short
amount of time this afternoon/evening. A flash flood watch has
been posted for our eastern Oregon zones.

After this event ends late tonight, additional showers and storms
are forecast Saturday and Sunday, but they are not expected to be
nearly as strong. The location with the best chance of
precipitation will shift east Saturday and especially Sunday, and
by then there is very little chance of precip in the Oregon zones.
Temps will cool down 10-15 degrees tomorrow compared to today,
then warm up slightly Sunday.

.LONG TERM...Sunday night through Wednesday...Lingering showers in
the central Idaho mountains to start the period as our upper level
low still sits just east of us. By Monday night a short wave ridge
builds over the Pacific Northwest which helps increase temperatures
to above normal again. This is a short lived break as yet another
long wave trough begins to drop down along the coast bringing moist
southwesterly flow aloft to our area. Showers begin to hit SE Oregon
again by early Wednesday increasing in coverage by late afternoon.

Wednesday night through Friday...Models show the trough along the
coast moving inland during this period, but the latest runs differ
on timing and amplitude. They do agree on at least a slight chance
of showers Wednesday night through Friday, and there will be enough
instability for isolated afternoon and evening thunderstorms.
Temperatures will be close to normal.

&&

.AVIATION...VFR. Scattered showers and thunderstorms this afternoon
with much of the coverage staying in SE Oregon. KBNO and KBKE will
see heavy rain and thunderstorms through late afternoon.
Thunderstorms have the potential of producing gusty winds up to
50kts. Outflow winds are of concern this afternoon after 22z and
could travel up into the Treasure Valley. Surface winds outside of
thunderstorms, variable 15-20kts. Winds aloft to 10k feet MSL,
southerly 25-35kts.

Weekend Outlook...Shower and thunderstorms continue through the
weekend with coverage migrating more to SW Idaho for Saturday and
Sunday with the Oregon side starting to dry out. Gusty winds with
thunderstorms of 25-35kts.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...None.
OR...Flash Flood Watch through late tonight ORZ061>063.

&&

www.weather.gov/Boise
www.facebook.com/NWSBoise
www.twitter.com/NWSBoise

SHORT TERM...SP
LONG TERM....JC/JT
AVIATION.....JC

In the hours before

Special weather statement, May 25, 2:10 PM MDT, 33 minutes before
Special Weather Statement
National Weather Service Boise ID
210 PM MDT FRI MAY 25 2018

ORZ063-252115-
Malheur County OR-
210 PM MDT FRI MAY 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MALHEUR COUNTY UNTIL
315 PM MDT/215 PM PDT/...

At 210 PM MDT/110 PM PDT/, Doppler radar was tracking a strong
thunderstorm over Basque Station, or 29 miles north of McDermitt,
moving north at 20 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

This strong thunderstorm will be near...
  Three Man Butte around 220 PM MDT.
  Rome Airport around 250 PM MDT.
  Burns Junction and Flat Top Mountain around 310 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

When safe to do so, please relay storm reports to the National
Weather Service in Boise via local law enforcement, or National
Weather Service Boise Facebook and Twitter accounts.

&&

LAT...LON 4235 11771 4229 11794 4271 11819 4280 11784
TIME...MOT...LOC 2010Z 161DEG 17KT 4240 11786

SP

The office that day

Everything else NWS Boise, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 9:53 AM MDTFlash Flood WatchBOIBaker, Harney, Malheur13 hr
May 25, 2:29 PM MDTSevere Thunderstorm WarningBOIHarney, Malheur61 min
May 25, 3:07 PM MDTSevere Thunderstorm WarningBOIMalheur53 min
May 25, 3:37 PM MDTSevere Thunderstorm WarningBOIHarney53 min
May 25, 3:53 PM MDTSevere Thunderstorm WarningBOIHarney37 min
May 25, 3:59 PM MDTSevere Thunderstorm WarningBOIMalheur61 min
May 25, 4:31 PM MDTSevere Thunderstorm WarningBOIMalheur59 min
May 25, 4:44 PM MDTSevere Thunderstorm WarningBOIHarney61 min
May 25, 5:08 PM MDTSevere Thunderstorm WarningBOIMalheur67 min
May 25, 5:18 PM MDTSevere Thunderstorm WarningBOIMalheur42 min

Nearby

Severe Thunderstorm Warnings in Oregon, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.